Alert archive / Missouri / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 172, NWS Springfield, MO

July 6, 2014St. Clair County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Jul 6, 2014, 3:34 AM CDT for St. Clair County, Missouri. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 6, 2014, 3:34 AM CDT (08:34 UTC)
Expired
Jul 6, 2014, 4:15 AM CDT
In force
41 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
1.25 in
Wind
50.0 mph

County St. Clair County, MO

The radar

The Pleasant Hill radar (KEAX), 74 km from the middle of the area, began a volume at 08:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 8.6 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2014-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 721 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2014-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 97 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
721 J/kg
Mixed-layer CIN
-88 J/kg
Mixed-layer LCL
1065 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
97 m²/s²
0-3 km storm-relative helicity
120 m²/s²
Significant tornado parameter
0.2
Supercell composite
3.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

959 
WUUS53 KSGF 060834
SVRSGF
MOC185-060915-
/O.NEW.KSGF.SV.W.0172.140706T0834Z-140706T0915Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
334 AM CDT SUN JUL 6 2014

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN ST. CLAIR COUNTY IN WEST CENTRAL MISSOURI...

* UNTIL 415 AM CDT

* AT 331 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR APPLETON
  CITY...AND MOVING EAST AT 15 MPH.

  HAZARD...HALF DOLLAR SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...DAMAGE TO VEHICLES IS EXPECTED.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  APPLETON CITY AROUND 355 AM CDT.
  JOHNSON CITY AROUND 415 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3822 9400 3822 9382 3821 9378 3809 9376
      3809 9406 3821 9406 3822 9405 3822 9401
TIME...MOT...LOC 0834Z 264DEG 11KT 3819 9410

HAIL...1.25IN
WIND...<50MPH

$$

DSA
2 follow-up statements
445 
WWUS53 KSGF 060853
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
353 AM CDT SUN JUL 6 2014

MOC185-060915-
/O.CON.KSGF.SV.W.0172.000000T0000Z-140706T0915Z/
ST. CLAIR MO-
353 AM CDT SUN JUL 6 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN
ST. CLAIR COUNTY UNTIL 415 AM CDT...

AT 347 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES WEST OF
APPLETON CITY...AND MOVING NORTHEAST AT 5 MPH.

HAZARD...HALF DOLLAR SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...DAMAGE TO VEHICLES IS EXPECTED.

LOCATIONS IMPACTED INCLUDE...
APPLETON CITY AND JOHNSON CITY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3822 9390 3809 9390 3809 9406 3821 9406
      3822 9405
TIME...MOT...LOC 0852Z 194DEG 3KT 3820 9414

HAIL...1.25IN
WIND...<50MPH

$$

DSA
783 
WWUS53 KSGF 060915
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
415 AM CDT SUN JUL 6 2014

MOC185-060925-
/O.EXP.KSGF.SV.W.0172.000000T0000Z-140706T0915Z/
ST. CLAIR MO-
415 AM CDT SUN JUL 6 2014

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN ST. CLAIR COUNTY
HAS EXPIRED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE 
LIMITS. STRONG STORMS WILL REMAIN IN THE AREA OVER THE NEXT HOUR 
WITH PENNY TO NICKEL SIZED HAIL STILL POSSIBLE. 

LAT...LON 3822 9390 3809 9390 3809 9406 3821 9406
      3822 9405
TIME...MOT...LOC 0915Z 194DEG 3KT 3822 9413

$$

DSA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 3:21 AM CDT, 13 minutes earlier.

Area forecast discussion, Jul 6, 3:21 AM CDT, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
321 AM CDT Sun Jul 6 2014

.SHORT TERM...(Today and Monday)
Issued at 310 AM CDT SUN JUL 6 2014

Thunderstorms have developed across north central Missouri to
the southwest into southeastern Kansas early this morning. This
activity has developed on the nose of a low level jet a ahead of a
weak upper level disturbance that is tracking south through the
region. This activity will continue to develop and track to the
south this morning and will mainly affect locations along an
northwest of an Anderson to Bolivar to Vichy Missouri line this
morning. This activity will weaken and dissipate by the mid
morning hours with the strongest activity generally occurring
before sunrise this morning. A few strong storms will be possible
early this morning with hail to the size of pennies the main risk
mainly before 7 AM this morning then storms should generally
weaken as the morning moves a long.

A warmer and more humid air mass is spreading north into the
region and highs will top out in the upper 80s to the lower 90s
this afternoon with heat index values in the middle 90s to near
the 100 degree mark.

Isolated storms could develop mainly east of Highway 65 this
afternoon, but some capping is not expected to completely erode
and there will not be much in the way of forcing in place.
Therefore, this activity will be very isolated, if it can
develop at all, and most locations will remain dry. If storms are
able to develop this afternoon, instability will increase in
excess of 2000J/kg of ML Cape and this instability and theta-E
differences greater than 25K would support a localized downburst
wind risk with a few of the storms that can develop.

Hot and humid conditions will occur again Monday as highs top out
in the lower to middle 90s with heat index values in the upper
90s to around 100 degrees. An unstable air mass will once again be
over the area, and with the heating of the day the cap should
weaken enough for scattered storms to develop Monday afternoon.
Theta-E differences greater than 25K combined with the unstably
air mass will once again support a risk for localized damaging
straight line winds with a few of the stronger storms Monday
afternoon.

.LONG TERM...(Monday Night through Saturday)
Issued at 310 AM CDT SUN JUL 6 2014

An upper level trough will move out of the northern Plains on
Monday night and southeast into the region on Tuesday along with a
weak cold front. Storms are expected to develop along the front as
it pushes south through the area. There will be a risk for strong
to severe storms Tuesday afternoon given a moist and unstable air
mass along with an increase in deep layer shear with the approach
of the upper level trough. Hail to the size of quarters and winds
in excess of 60 mph will be the main risks with this activity.

Slightly cooler conditions will occur on Wednesday and Thursday
behind the front with highs in the middle to upper 80s. An upper
level ridge will begin to build towards the region by late in the
week sending the front back to the north. A few storms may develop
on Thursday and Friday as the front moves north. Warmer conditions
are then expected this weekend as highs warm back into the 90s.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday Night)
Issued at 1143 PM CDT SAT JUL 5 2014

VFR conditions are expected through Sunday evening. An upper level
disturbance will bring an increase in mid and high clouds into
Sunday morning. We do expect a few showers and perhaps a
thunderstorm or two across portions of western Missouri from late
tonight into Sunday morning. We have opted to include vicinity
showers at Joplin as thunderstorm coverage is expected to be
limited. Otherwise, we are expecting dry conditions to persist
with continued south winds at the surface.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Wise
LONG TERM...Wise
AVIATION...Schaumann
Hazardous weather outlook, Jul 5, 8:10 PM CDT, 7 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
810 PM CDT SAT JUL 5 2014

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-070115-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
810 PM CDT SAT JUL 5 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

WEATHER HAZARDS EXPECTED...

  LIMITED LIGHTNING RISK.

DISCUSSION...

  A FEW THUNDERSTORMS NORTHWEST OF THE REGION MAY TRACK SOUTHEAST
  INTO PORTIONS OF EXTREME SOUTHEASTERN KANSAS...AS WELL AS
  WESTERN AND CENTRAL MISSOURI LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

  ISOLATED THUNDERSTORMS WILL BE POSSIBLE ACROSS MUCH OF THE
  MISSOURI OZARKS SUNDAY.

  THUNDERSTORMS ARE EXPECTED TO DEVELOP TUESDAY AND TUESDAY NIGHT
  AS A WEAK FRONT PUSHES SOUTH INTO THE REGION. THEN SCATTERED
  THUNDERSTORMS WILL BE POSSIBLE AT TIMES ACROSS THE ENTIRE
  OUTLOOK AREA THROUGH MUCH OF WEEK AS THE FRONT LINGERS OVER THE
  AREA.

  AFTERNOON HEAT INDICES IN THE MIDDLE 90S TO TO AROUND 100
  DEGREES WILL BE POSSIBLE SUNDAY INTO EARLY NEXT WEEK ESPECIALLY
  ACROSS WESTERN MISSOURI AND EXTREME SOUTHEASTERN KANSAS.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

KARDELL

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 4:12 AM CDTSpecial Weather StatementSGFVernon48 min
Jul 6, 4:23 AM CDTSevere Thunderstorm WarningSGFVernon19 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.